Thunderstorm Wind, Curry
- When
- July 16, 6:35 PM MST
- Where
- Curry County, (Cvn)clovis Muni Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.430, -103.080
Thunderstorms produced strong outflow boundaries over the east central plains that resulted in isolated strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Thunderstorms produced strong outflow boundaries over the east central plains that resulted in isolated strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 16, 2:12 PM MST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 312 PM MDT THU JUL 16 2009 .DISCUSSION... UPPER LEVEL HIGH HAS CENTERED WEST OF THE FOUR CORNERS AREA AND WILL ONLY MOVE VERY SLIGHTLY THROUGH THE UPCOMING WEEKEND. DESPITE LITTLE MOVEMENT WITH THE HIGH CENTER...THE UPPER LEVEL PATTERN WILL CONTINUE TO AMPLIFY OVER THE CONUS THROUGH FRIDAY. THIS WILL KEEP NORTHWESTERLY FLOW ALOFT OVER THE NORTHEASTERN PLAINS OF NEW MEXICO...AND THUS A SLIGHT CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS. CONVECTION THUS FAR TODAY HAS BEEN FAIRLY SPARSE IN COVERAGE...PRODUCING A FAIRLY SMALL FOOTPRINT OF WETTING RAINFALL. WINDS THROUGH THE H5-H3 LAYER ACROSS THE NORTHEASTERN PLAINS ARE NOT AS STRONG AS YESTERDAY...AND AS A RESULT SPEED SHEAR THROUGH THE COLUMN IS NOT AS READILY AVAILABLE. STILL A SURFACE BOUNDARY HAS BEEN ENHANCED BY CONVECTION OVER EASTERN CO/WESTERN KS AND THIS COULD AID IN SOME BACKING SURFACE WINDS AND CONVECTIVE INITIATION AS IT SAGS INTO THE NORTHEASTERN PLAINS THROUGH THE EVENING. OTHERWISE CONVECTION WILL EXTEND ALONG THE CENTRAL MOUNTAIN CHAIN AND INTO THE SOUTHWESTERN MOUNTAINS. PLACEMENT AND PROGRESSION OF THE SURFACE BOUNDARY COULD BE SOMEWHAT AMBIGUOUS DUE TO OTHER CONVECTIVE COLD POOL/BOUNDARY INTERACTIONS YET TO OCCUR. HAVE KEPT A MODEST EAST WIND IN LOCALLY AT ABQ TONIGHT GIVEN LIKELIHOOD OF OUTFLOW SPILLING THROUGH TIJERAS CANYON. GRADIENT ALOFT WILL TIGHTEN MORE ON FRIDAY AS UPPER PATTERN AMPLIFIES AND A BETTER CHANCE FOR SEVERE WEATHER WILL ENSUE AS A REINFORCING BACK DOOR FRONT APPROACHES. CONVECTION COULD STEER INTO THE EAST CENTRAL PLAINS THROUGH FRIDAY EVENING AND THIS SHOULD ONLY HELP TO DRIVE THE AFOREMENTIONED FRONT TOWARD CENTRAL VALLEYS...CREATING GAP/CANYON WINDS IN FAVORED LOCALES. SATURDAY A FAIRLY SIMILAR REGIME WILL HOLD WITH A POSSIBLE UPTICK IN POPS NEAR THE CONTINENTAL DIVIDE AND SURROUNDING WESTERN HIGH COUNTRY WHERE LOW LEVEL MOISTURE WILL HAVE INCREASED IN POST FRONTAL ENVIRONMENT. LOW CLOUDS IN THE EASTERN PLAINS COULD DICTATE TIMING/DELAY OF CONVECTIVE ONSET...BUT A FAIRLY SIMILAR COVERAGE TO THAT OF FRIDAY IS EXPECTED WITH ISOLATED SEVERE CELLS POSSIBLE IN NORTHEAST. UPPER HIGH MAY WOBBLE TOWARD THE GALLUP VICINITY BY SUNDAY AND ONCE AGAIN CONVECTION COULD SPREAD INTO WESTERN AREAS IF LOW LEVEL MOISTURE REMAINS IN TACT AND ATTENDANT PERTURBATIONS STEER CORRECTLY THROUGH THE HIGH. FORECAST THROUGH BULK OF NEXT WORK WEEK WILL FOLLOW PERSISTENCE UNTIL THE UPPER HIGH SHIFTS INTO UTAH THURSDAY/FRIDAY AND BETTER CHANCE FOR MOISTURE ARRIVAL FROM THE NORTHEAST WILL OCCUR. IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER DETAILS... PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP /USE LOWER CASE LETTERS/. && .AVIATION... SCATTERED COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO YIELD LOW CONFIDENCE IN ANY STORM AFFECTING A TERMINAL THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING. A FEW OF THE STORMS COULD PRODUCE SFC WIND GUSTS OF 35-45 KTS ESPECIALLY OVER THE NORTHEAST PLAINS. WILL KEEP CB REMARK AND HIGHLIGHT MENTION WITH VCTS/VCSH. WILL KEEP TAF MENTION OF LOW CLOUDS /PRIMARILY MVFR WITH OCCASIONAL IFR/ FROM KTCC TO KLVS WITH OVERNIGHT BOUNDARY/MOISTURE PUSH. EAST GAP WINDS EXPECTED TO ARRIVE BETWEEN 03 AND 05Z AT KABQ AND KSAF. ANY LOW CLOUDS TO SCOUR AFTER 15Z FRIDAY WITH ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. KW NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW && .FIRE WEATHER... UPPER HIGH CENTERED NEAR THE FOUR CORNERS REGION WILL KEEP DRY CONDITIONS AND HIGH HAINES INDICES OVER MUCH OF THE NORTHWEST OVER THE NEXT COUPLE OF DAYS. OVERNIGHT RECOVERIES WILL CONTINUE TO BE POOR IN THIS AREA BUT GOOD TO EXCELLENT RECOVERIES CAN BE EXPECTED MAINLY FROM THE CENTRAL MOUNTAIN CHAIN TO THE EASTERN PLAINS. SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE CONFINED MAINLY TO THE HIGHER TERRAIN WITH THE BEST POTENTIAL FOR WETTING RAINFALL OVER CENTRAL AND EASTERN SECTIONS. MAINLY HIGH BASED DRY SHOWERS CAPABLE OF PRODUCING ERRATIC WIND GUSTS EXPECTED OVER WESTERN SECTIONS. MEDIUM TO LONG RANGE GUIDANCE CONTINUES TO SHOW A PERSISTENT PATTERN OF UPPER LEVEL RIDGING NEAR THE FOUR CORNERS AREA. THIS PATTERN IS EXPECTED TO BRING A CONTINUATION OF NORTHWEST/NORTHERLY FLOW ALOFT WITH SHOWERS/STORMS OVER THE HIGHER TERRAIN AND EASTERN PLAINS. DRY AND HOT CONDITIONS AND POOR RECOVERIES EXPECTED OVER THE NORTHWEST. KW && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 59 99 61 98 / 0 0 0 0 GALLUP.......................... 57 95 61 94 / 0 5 5 10 GRANTS.......................... 58 94 60 93 / 0 10 5 10 GLENWOOD........................ 66 99 67 99 / 10 20 10 10 CHAMA........................... 44 88 45 87 / 5 5 5 10 LOS ALAMOS...................... 60 92 58 90 / 5 10 5 10 RED RIVER....................... 41 79 44 76 / 10 10 10 10 TAOS............................ 51 90 52 89 / 5 10 10 10 SANTA FE........................ 59 92 58 91 / 5 20 10 10 SANTA FE AIRPORT................ 60 95 61 93 / 5 20 10 10 ESPANOLA........................ 54 98 56 97 / 5 5 5 10 ALBUQUERQUE HEIGHTS............. 72 97 72 96 / 5 5 5 5 ALBUQUERQUE VALLEY.............. 70 99 70 98 / 5 5 5 5 ALBUQUERQUE FOOTHILLS........... 69 96 68 96 / 5 5 5 5 ALBUQUERQUE WEST MESA........... 71 99 70 98 / 5 5 5 5 SOCORRO......................... 70 99 70 98 / 5 5 10 5 SANDIA PARK/CEDAR CREST......... 58 90 58 90 / 5 20 20 10 MORIARTY/ESTANCIA............... 57 94 59 92 / 20 20 20 10 CARRIZOZO....................... 69 95 69 94 / 10 30 20 10 RUIDOSO......................... 60 86 60 85 / 20 30 20 20 RATON........................... 54 92 54 87 / 5 20 30 30 LAS VEGAS....................... 53 88 52 85 / 20 40 30 20 ROY............................. 59 89 59 85 / 20 40 30 30 CLAYTON......................... 62 92 60 87 / 10 40 30 30 SANTA ROSA...................... 65 96 65 93 / 30 30 30 20 TUCUMCARI....................... 66 98 64 93 / 30 30 30 30 FORT SUMNER..................... 67 99 68 95 / 30 20 30 20 CLOVIS.......................... 68 95 67 91 / 20 20 30 30 PORTALES........................ 67 97 67 93 / 10 10 30 30 ROSWELL......................... 69 100 69 98 / 10 10 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 52/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1045 AM MDT THU JUL 16 2009 NMZ001>021-026-171200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1045 AM MDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE NORTHEAST TO EAST CENTRAL PLAINS THIS AFTERNOON AND INTO THE EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS...ALTHOUGH SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING HOURS FRIDAY...SATURDAY...AND SUNDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...MAINLY FRIDAY AND INTO THE WEEKEND...ACROSS SOME PORTIONS OF THE EASTERN PLAINS OF NEW MEXICO. 43/52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 508 PM MDT THU JUL 16 2009 NMZ016-018-162345- DE BACA COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 508 PM MDT THU JUL 16 2009 ...LINE OF STRONG THUNDERSTORMS MOVING OVER DE BACA AND EXTREME NORTHEASTERN LINCOLN COUNTY... AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM SUMNER LAKE TO YESO TO 8 MILES SOUTHWEST OF YESO TO 26 MILES SOUTHEAST OF VAUGHN. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HIGHWAY 60 BETWEEN YESO AND FORT SUMNER...AND SUMNER LAKE. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. GUYER
The Cannon AFB radar (KFDX), 54 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172178.